Safety of Statins

Statins (also known as 3-hydroxy-3-methylgutaryl coenzyme A reductase inhibitors) are widely prescribed cholesterol-lowering drugs for the treatment of dyslipidemia and cardiovascular disease. Although they are considered to be drugs with a very good safety profile, there are many concerns that their adverse effects might compromise their proven beneficial effects due to their extensive usage.

Even though more aggressive lipid lowering with potent statins in high doses can reduce rates of non-fatal events and need for interventions, the incremental mortality benefits are still vague, and their use is associated with a higher rate of drug related adverse effects.

Common adverse effects

Clinical experience shows that statin therapy may be initiated and maintained over a long term period with a high degree of safety. The most common adverse effects associated with the use of these drugs are elevations in liver enzymes and muscular side effects.

All of the statins may induce initial elevations in serum alanine and aspartate transaminases, most often within the first 3-4 months of therapy, which usually resolve spontaneously. Clinically relevant elevations in liver enzymes occur in less than 1% of patients and are defined as levels that exceed three times the upper limit of normal values.

Common muscular side-effects include clinically important myositis and rhabdomyolysis, myalgia with and without elevated serum creatine kinase (CK) levels, muscle cramps, general muscle weakness, but also persistent myalgia and CK elevations after statin withdrawal.

Albeit the mechanisms of statin-induced skeletal myopathy have not been determined, they may be associated with oxidative stress, ubiquinone deficiency and apoptosis. The risk of muscular adverse effects is increased by the use of higher doses, concurrent use of fibrates (other type of cholesterol-lowering drugs), certain viral infections, surgery, trauma, hypothyroidism and other conditions.

Clinical trial data suggest there is an increase in the incidence of new-onset type 2 diabetes mellitus with statin use. Downregulation of glucose transporters by these drugs is the most probable mechanism. Nevertheless, despite diabetogenic risk, statins have more long term benefits which can outweigh the risk.

Some individuals on statin therapy may develop nausea, diarrhea or constipation (most often in those who have other problems with their digestive system). Furthermore, a rash or flushing may appear after the start of the therapy, and in some people rare cognitive adverse events have been identified (most notably memory loss, amnesia and confusion).

Drug interactions

Drug interactions can be a problem with certain drugs that inhibit metabolic pathways of statins, compete for metabolism with statins, or cause similar or interacting toxicity. Several widely used statins (such as lovastatin, atorvastatin and simvastatin) are metabolized by the cytochrome P450 (CYP)3A4 pathway.

Co-administration of statins with cyclosporine, erythromycin, niacin or fibrates carries an increased risk for myopathy. Cyclosporin and erythromycin interact with statins via the CYP3A4 pathway and by interfering with OAT1B1 – a membrane transporter that helps regulate drug influx to the liver.

Certain drugs, such as calcium channel blockers, are considered weaker CYP3A4 inhibitors and appear to increase statin rhabdomyolysis risk to a lower degree. Furthermore, grapefruit juice and pomegranate juice inhibit CYP3A4 and have been presumptively linked to rhabdomyolysis caused by statins.

In conclusion, statins are the mainstay of lipid-lowering therapy, with multiple studies confirming that low-density lipoprotein reduction leads to improvements in cardiovascular morbidity and mortality. Adverse effects and interactions associated with their use are outweighed by their proven benefits in clinical event reduction.

Further Reading

Last Updated: Aug 23, 2018

Dr. Tomislav Meštrović

Written by

Dr. Tomislav Meštrović

Dr. Tomislav Meštrović is a medical doctor (MD) with a Ph.D. in biomedical and health sciences, specialist in the field of clinical microbiology, and an Assistant Professor at Croatia's youngest university - University North. In addition to his interest in clinical, research and lecturing activities, his immense passion for medical writing and scientific communication goes back to his student days. He enjoys contributing back to the community. In his spare time, Tomislav is a movie buff and an avid traveler.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Meštrović, Tomislav. (2018, August 23). Safety of Statins. News-Medical. Retrieved on October 19, 2019 from https://www.news-medical.net/health/Safety-of-Statins.aspx.

  • MLA

    Meštrović, Tomislav. "Safety of Statins". News-Medical. 19 October 2019. <https://www.news-medical.net/health/Safety-of-Statins.aspx>.

  • Chicago

    Meštrović, Tomislav. "Safety of Statins". News-Medical. https://www.news-medical.net/health/Safety-of-Statins.aspx. (accessed October 19, 2019).

  • Harvard

    Meštrović, Tomislav. 2018. Safety of Statins. News-Medical, viewed 19 October 2019, https://www.news-medical.net/health/Safety-of-Statins.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News-Medical.Net.
Post a new comment
Post
You might also like... ×
New polypill cheaper, better at reducing cardiovascular disease